Hail, Kay
- When
- June 21, 7:10 PM CST
- Where
- Kay County, Braman
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.933, -97.333
The most significant heavy rainfall and flooding event of June occurred on June 19-24. During this period thunderstorms developed in the Oklahoma and Texas Panhandles and then moved through the western half of Oklahoma on three consecutive days on June 19-22.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The most significant heavy rainfall and flooding event of June occurred on June 19-24. During this period thunderstorms developed in the Oklahoma and Texas Panhandles and then moved through the western half of Oklahoma on three consecutive days on June 19-22. These storms also produced severe hail and wind gusts on June 21.Rainfall totals for the 72-hour period ending at 7:00 am CDT on June 22 reached 2 to 3 inches in a wide swath that included most of northwest, west central, north central, and central Oklahoma. Hardest hit was the Cimarron River basin in northern Oklahoma where storm total precipitation amounts of 5 to 6+ inches were observed in parts of Harper, Woods, Woodward, Major, Blaine, Kingfisher, and Logan counties. The subsequent heavy runoff produced by these rains generated flash flooding and riverine flooding in northwestern and central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 21, 2:11 PM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 311 PM CDT MON JUN 21 2004 .DISCUSSION... OVERNIGHT AND MORNING CONVECTION HAS LEFT SEVERAL OUTFLOW BOUNDARIES... ONE ACROSS NORTH TX INTO THE TX PANHANDLE. COLD FRONT EXPECTED TO MOVE INTO THE AREA TONIGHT. UPR TROUGH OVR THE WESTERN U.S. ALSO EXPECTED TO MOVE THRU THE PLAINS OVERNIGHT PROVIDING ADDITIONAL LIFT. SHWRS/TSTMS LIKELY ACROSS MUCH OF THE AREA OVERNIGHT...AS STORMS DEVELOP WITH THE FRONT AND CONVECTION DEVELOPS ON THE HIGH PLAINS AND THE PANHANDLES THIS AFTN/EVENING THAT COULD PRODUCE ONE OR MORE MCS THAT MOVES ACROSS THE FA. WITH SOME AREAS ALREADY NEAR OR SATURATED FROM PREVIOUS RAINFALL AND HEAVY RAINS POSSIBLE AGAIN TONIGHT WITH FRONT/MCS ACTIVITY...HAVE ALREADY ISSUED FLASH FLOOD WATCH FOR MOST OF OKLAHOMA FOR TONIGHT. STORMS WILL CONT TO BE POSSIBLE TUES AS FRONT PUSHES SOUTH...EVENTUALLY MOVING INTO N TX. LEFT POPS FOR SOUTHERN PORTIONS OF FA TUES NIGHT WITH FRONT NEAR THE AREA. ANOTHER FRONT EXPECTED TO MOVE THRU THE FA LATE THIS WEEK WITH ANOTHER CHANCE OF SHWRS/TSTMS. NO MAJOR CHANGES TO EXTENDED PERIODS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 64 80 64 86 / 90 30 10 10 HOBART OK 64 82 64 88 / 90 20 10 20 WICHITA FALLS TX 68 84 66 89 / 60 40 20 20 GAGE OK 60 79 61 87 / 90 10 10 10 PONCA CITY OK 62 78 63 85 / 70 20 10 10 DURANT OK 70 80 67 88 / 80 60 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLASH FLOOD WATCH TONIGHT FOR WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA. TX...NONE. && 25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 21 2004
OKZ004>048-050>052-TXZ083>090-221200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM BUFFALO...TO
KINGFISHER...TO TECUMSEH...TO CALVIN...AND INCLUDES ALL OF WESTERN
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 4 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...INCLUDING THE
POTENTIAL FOR FLOODING... LATE THIS AFTERNOON THROUGH TONIGHT.
DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS NORTHERN...CENTRAL...AND
EASTERN OKLAHOMA AT MIDDAY WILL LIKELY DECREASE THIS AFTERNOON. AN
OUTFLOW BOUNDARY...LEFT OVER FROM THE STORMS OVERNIGHT AND THIS
MORNING...WILL REMAIN NEARLY STATIONARY FROM THE TEXAS PANHANDLE
SOUTHEAST AND EAST ACROSS NORTHERN TEXAS. MEANWHILE A COLD FRONT
WILL MOVE SOUTHEAST INTO NORTHWEST OKLAHOMA BY EARLY EVENING.
ABUNDANT SUNSHINE ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS WILL RESULT IN HEATING AND DESTABILIZATION THIS AFTERNOON
BETWEEN THE FRONT AND THE OUTFLOW BOUNDARY. BY LATE AFTERNOON...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG BOTH BOUNDARIES...AND
POSSIBLY IN BETWEEN ACROSS WESTERN OKLAHOMA. SUFFICIENT INSTABILITY
AND SHEAR WILL EXIST FOR A FEW SUPERCELLS... WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS.
LATER THIS EVENING...THUNDERSTORMS WILL BECOME MORE WIDESPREAD FROM
THE HIGH PLAINS OF SOUTHEAST COLORADO SOUTHEASTWARD ACROSS MUCH OF
OKLAHOMA AND NORTH TEXAS. A STRENGTHENING LOW LEVEL JET WILL
INCREASE LOW LEVEL WARM AIR ADVECTION AND LIFT OVER THE AREA. THIS
WILL RESULT IN THUNDERSTORMS ORGANIZING INTO ONE OR MORE CONVECTIVE
COMPLEXES AND MOVING EAST-SOUTHEASTWARD ACROSS THE AREA OVERNIGHT.
HEAVY RAIN WILL BE THE MAIN CONCERN OVERNIGHT... WITH FLOODING
POSSIBLE IN SOME AREAS. IF THE COMPLEXES BECOME SUFFICIENTLY WELL
ORGANIZED...DAMAGING WINDS AND MARGINALLY SEVERE HAIL ALSO WILL BE
POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH TEMPORARILY
BY LATE TUESDAY AS SOMEWHAT DRIER AIR MOVES IN BEHIND THE COLD
FRONT. HOWEVER... THUNDERSTORM CHANCES WILL INCREASE AGAIN BY LATE
WEDNESDAY... AND CONTINUE INTO THE WEEKEND... AS THE WEATHER PATTERN
AGAIN BECOMES MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 726 PM CDT MON JUN 21 2004 OKZ007-008-220045- GRANT OK-KAY OK- 726 PM CDT MON JUN 21 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES. STRONG THUNDERSTORMS WERE DEVELOPING IN SOUTHWEST SUMNER AND SOUTHWEST COWLEY COUNTIES AT 726 PM CDT...MOVING EAST SOUTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 752 PM CDT MON JUN 21 2004 OKZ014-220115- ROGER MILLS OK- 752 PM CDT MON JUN 21 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF DURHAM AT 752 PM CDT...OR OVER EASTERN HEMPHILL COUNTY TEXAS...MOVING EAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
9 thunderstorm wind, 6 hail, 4 flood, 2 flash flood. Local standard time, as filed.
Hail caused heavy damage to the shingled roof of a home.
A patio roof attached to a home was damaged. A tree was also downed. Both occurred on the north side of town.
Fifty power poles were downed.
Wind was measured by KCSM ASOS.
Wind was measured by the Oklahoma mesonet.
On June 22 at approximately 6 am CDT, rainfall totals reaching 4 inches over northwestern Oklahoma County produced flash flooding over several roads in the Deer Creek, OK area. Several roads received minor damage from the flash flooding and were barricaded during and after the event.
Rainfall totals up to 5 inches in the Hobart, OK area during the evening and overnight hours of June 21-22 produced flash flooding along Frisco Creek. The creek overflowed its banks and flooded Third Street and Business Highway 9 in Hobart during the late morning hours of June 22.
Minor rural flooding occurred along the Little River in Pottawatomie and Seminole counties near Tecumseh on June 22. The Cimarron River went above flood stage at 10:50 am CDT, crested at 12.4 feet, 1.4 feet above flood stage, at 7:00 am CDT, and receded below flood stage at 4:29 pm CDT on June 22.Minor rural flooding occurred along the Cimarron River in Kingfisher County near Dover on June 22. The Cimarron River went above flood stage 11:26 am CDT, crested at 17.1 feet, 0.1 feet above flood stage, at 8:30 am CDT, and fell below flood stage at 4:00 pm CDT on June 22. Minor rural flooding also occurred further downstream along the Cimarron River in Payne County near Ripley on June 23-24. The Cimarron River reached flood stage at 9:45 am CDT on June 23. The river crested at 17.6 feet, 0.6 feet above flood stage, at 4:00 pm CDT on June 23. River waters were below flood stage at 8:34 am CDT on June 24.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407795, 5407796, 5407797, 5407798, 5407799, 5407800, 5407808, 5407809, 5407801, 5407802, 5407803, 5407804, 5407805, 5407806, 5407807, 5407810, 5407811, 5407894, 5407895, 5407896, 5407897.